Alert archive / North Carolina / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 56, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 22, 2025, 2:29 PM EDT for Davidson County, Randolph County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2025, 2:29 PM EDT (18:29 UTC)
- Expired
- Apr 22, 2025, 3:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Davidson County, NC, Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 138 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:26 PM EDT, 3 minutes earlier.
Area forecast discussion, Apr 22, 2:26 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 226 PM EDT Tue Apr 22 2025 .SYNOPSIS... A series of mid-level disturbances will move across the southern Middle Atlantic and Carolinas through tonight. Meanwhile, a backdoor cold front will approach from the north, then move through the Carolinas on Wednesday. The front will stall and weaken over the Savannah Basin through the end of the work week, while high pressure will otherwise build across and offshore the middle Atlantic. && .NEAR TERM /THROUGH TONIGHT/... As of 1240 PM Tuesday... A srn stream perturbation, evident in water vapor satellite and 12Z upr air data from nrn MS to the e-cntl Gulf Coast, will pivot slowly newd and across the South Atlantic states through 12Z Wed. Between that trough and a weakening sub-tropical high off the FL Atlantic coast, a ribbon of convectively-amplified vorticity and train of small MCVs now stretching across the srn Appalachians and TN Valley will edge ewd and across the Carolinas and srn Middle Atlantic this afternoon-tonight. The strongest and most influential for cntl NC will likely emerge from the deepest convective cluster now extending from nwrn GA to nern AL and subsequently overspread the NC Piedmont between 22Z-03Z. It may be preceded by another MCV from convection that may develop and organize beforehand along a lee surface trough and hints of developing and deepening convection across the srn NC Piedmont and Upstate of SC. Preceding the vorticity ribbon, mid- level flow over cntl NC will generally be in the 30-40 kt range, locally maximized immediately preceding each MCV. The vorticity axis will also be characterized by seasonably cool mid-level temperatures, including minus 13C at GSO and RNK at 12Z, with associated freezing levels around 11,000 ft AGL. At the surface, cntl NC will be situated between the persistent sub- tropical high offshore, the aforementioned lee trough extending across the wrn Piedmont of the srn Middle Atlantic/Carolinas, and a synoptic cold front analyzed at 16Z from wrn NJ swwd across n-cntl through swrn VA, and ern TN. The aforementioned developing/deepening convection along the lee trough from the Upstate of SC to the srn Piedmont of NC, and in a zone of differential heating along the ern periphery of a mid-level cloud band and deep moist axis characterized by PWs of 1.25-1.4", will probably result in mesoscale frontogenesis and cold pool/outflow development and ewd propagation across the srn/wrn NC Piedmont and wrn Sandhills late this afternoon and evening, then ewd but with a weakening temperature contrast nocturnally, through the ern Piedmont and Coastal Plain later this evening. Meanwhile, the synoptic front will move in backdoor fashion swd through VA and into nrn and cntl NC very late tonight-Wed morning. Temperatures ahead of the mid-level cloud band and developing convection and surface cold pool will reach persistence mid to perhaps upper 80s F, ranging to mid-upr 70s where convection arrives first over the nw NC Piedmont. When combined with mixed surface dewpoints generally around 60 F and the aforementioned seasonably cool mid-level temperatures, up to 750-1500 J/kg of MLCAPE will result. And when combined with the 30-40 knots of mid-level flow, and stronger winds through the upr-levels, effective shear magnitudes of 35 to 45 knots should be common and will support a mix of multicells and perhaps transient supercells capable of both strong to locally damaging wind gusts and some hail. The greatest strong to severe threat should end by mid to late evening, with deep overturning and diabatic cooling with the passage of the MCV and convection, and also nocturnal cooling. Weaker convection may continue at times through the night, particularly across srn NC, where an additional MCV may track through a residually, weakly and conditionally unstable air mass, and with the passage of the synoptic front. Low temperatures will likely range from upr 50s to around 60 F over the nrn Piedmont to low-mid 60s elsewhere. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 305 AM Tuesday... A surface front draped across central NC Wednesday morning will drift south towards the SC-NC state during the evening and overnight hours. There should be some ongoing isolated to scattered shower activity to start the day. Then as daytime heating commences and as weak, convectively enhanced upper impulses potentially begin to interact with the plume of above normal PWATs( 1.5-1.6"/90th percentile) pooling along the front, convection should begin to increase in coverage and intensity, especially along and south of HWY 64. However, forecast spread is unusually high wrt to PoPs and convective coverage, ranging from as little as isolated/slight chance PoPs across the area, while some of the wetter solutions show widespread/categorical PoPs along and south of HWY 64. Will have to monitor forecast trends over the next model iteration or two. For now, given the moist PWATs in place, will continue with the wetter solutions, with rain chances ranging from chance across the north to likely/categorical across the south. Any rain chances overnight should remain confined in close proximity to the front along the southern border. Both instability and shear are forecast to be weaker than today. Thus, severe threat is low. Highs ranging from lower/mid 70s north to lower 80s south. Lows ranging from lower/mid 50s north to upper upper 50s/lower 60s south. && .LONG TERM /THURSDAY THROUGH SUNDAY... As of 305 AM Monday... - Daily showers and thunderstorms expected through Saturday - Temperatures remain above-normal through Saturday with cooler temperatures to start next week. The aforementioned frontal zone will briefly stall just south of the area on Thursday before returning as a warm front late Thursday into Friday. An incoming cold front will then move southeast through the area late Saturday. While some drier air will filter into northern/northeastern portions of the forecast area, PWATs of 1.4-1.5" will remain well above normal until the passage of the cold front during the second half of the weekend. The meandering frontal zone will support a daily chance of showers and thunderstorms through at least Friday, with PoPs maximized during peak diurnal heating and coincident with weak shortwave perturbations passing through the region. The arrival of a cold front into the area Saturday will bring another good chance for showers and storms. While daily rain chances and considerable cloud cover will help keep highs slightly tempered, temps will remain above normal through the first half of the weekend, with especially warm nights. The cold front over the weekend will bring noticeably cooler and drier air into the Carolinas for the start of early next week as high pressure settles into the eastern CONUS. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 220 PM Tuesday... Scattered showers and storms with brief flight restrictions and strong wind gusts will provide the best chance of operationally significant weather through most of tonight. A backdoor cold front and following nely flow will then result in a good chance of MVFR ceilings Wed morning-midday, to perhaps briefly IFR ones in the early morning. Outlook: Nely flow behind a backdoor cold front will result in periods of mainly MVFR ceilings through Fri, with a chance of IFR ones during the morning Thu and Fri. The nely flow will also shift rain/thunder chances south to mainly FAY Wed-Thu, then area-wide ahead of and along the next cold front Fri-Sat. && .CLIMATE... Record High Minimum Temperatures: April 22: KGSO: 63/1967 KRDU: 66/1909 KFAY: 64/1963 && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...CBL LONG TERM...CBL AVIATION...MWS CLIMATE...RAH
Hazardous weather outlook, Apr 22, 7:03 AM EDT, 7 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 703 AM EDT Tue Apr 22 2025 NCZ007>011-021>028-038>043-073>078-083>086-088-089-231115- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 703 AM EDT Tue Apr 22 2025 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Isolated strong to severe storms are possible this afternoon and into the early evening. Damaging wind gusts are the primary threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 22, 2:15 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
215 PM EDT Tue Apr 22 2025
NCZ038-221900-
Davidson NC-
215 PM EDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DAVIDSON COUNTY THROUGH
300 PM EDT...
At 214 PM EDT, Doppler radar was tracking a strong thunderstorm over
Salisbury, moving east at 20 mph.
HAZARD...Wind gusts in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Linwood, Gordontown, High Rock Boat Dock Marina, Nc Wildlife Access
Boat Launch, High Rock Lake Marina & Campground, Lexington, High Rock
Lake, and High Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3586 8023 3574 8011 3555 8014 3555 8020
3558 8021 3563 8026 3564 8029 3567 8031
3568 8033 3571 8032 3572 8033 3572 8038
3573 8039 3572 8042 3574 8046 3577 8045
3578 8046
TIME...MOT...LOC 1814Z 260DEG 18KT 3565 8045
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
NTLThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 2:15 PM EDT | Special Weather Statement | RAH | Davidson | 45 min |
| Apr 22, 3:13 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Randolph | 47 min |
| Apr 22, 3:41 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Orange, Randolph | 49 min |
| Apr 22, 3:43 PM EDT | Special Weather Statement | RAH | Warren | 32 min |
| Apr 22, 3:44 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee | 46 min |
| Apr 22, 3:46 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 28 min |
| Apr 22, 3:46 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore, Richmond | 28 min |
| Apr 22, 4:28 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Orange, Wake | 47 min |
| Apr 22, 5:12 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Johnston, Wake | 48 min |
| Apr 22, 6:02 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash, Wake | 43 min |
| Apr 22, 6:36 PM EDT | Special Weather Statement | RAH | Edgecombe, Nash | 54 min |
| Apr 22, 6:44 PM EDT | Special Weather Statement | RAH | Harnett | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.